Alert archive / California / Winter Storm Watches in 2014

Winter Storm Watch 2, NWS Eureka, CA

March 30, 2014

NWS Eureka, CA issued this winter storm watch at Mar 30, 2014, 2:52 AM PDT. It took effect at Mar 31, 2014, 8:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 30, 2014, 2:52 AM PDT (09:52 UTC)
In effect from
Mar 31, 2014, 8:00 AM PDT
Expired
Mar 30, 2014, 2:33 PM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

811 
WWUS46 KEKA 300952
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
252 AM PDT SUN MAR 30 2014

CAZ003-004-301800-
/O.NEW.KEKA.WS.A.0002.140331T1500Z-140401T0700Z/
NORTH COAST INTERIOR-UPPER TRINITY RIVER-
252 AM PDT SUN MAR 30 2014

...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING ABOVE 3500 FEET...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A WINTER STORM
WATCH ABOVE 3500 FEET...WHICH IS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING. 

* SNOW ACCUMULATIONS...4 TO 8 INCHES ABOVE 3500 FEET.

* LOCATIONS INCLUDE...SOUTH FORK MOUNTAIN...BUCKHORN AND HAYFORK
  SUMMIT PASSES.

* HIGHWAYS IMPACTED...299...3...AND 36.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=EKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
2 follow-up statements
864 
WWUS46 KEKA 301734
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
1034 AM PDT SUN MAR 30 2014

CAZ003-004-310145-
/O.CON.KEKA.WS.A.0002.140331T1500Z-140401T0700Z/
NORTH COAST INTERIOR-UPPER TRINITY RIVER-
1034 AM PDT SUN MAR 30 2014

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING ABOVE 3500 FEET...

A WINTER STORM WATCH ABOVE 3500 FEET REMAINS IN EFFECT FROM
MONDAY MORNING THROUGH MONDAY EVENING. 

* SNOW ACCUMULATIONS...4 TO 8 INCHES ABOVE 3500 FEET.

* LOCATIONS INCLUDE...SOUTH FORK MOUNTAIN...BUCKHORN AND 
  HAYFORK SUMMIT PASSES. 

* HIGHWAYS IMPACTED...299...3...AND 36.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=EKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
409 
WWUS46 KEKA 302133
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
233 PM PDT SUN MAR 30 2014

CAZ003-004-310545-
/O.UPG.KEKA.WS.A.0002.140331T1500Z-140401T0700Z/
/O.NEW.KEKA.WS.W.0002.140331T1500Z-140401T0700Z/
NORTH COAST INTERIOR-UPPER TRINITY RIVER-
233 PM PDT SUN MAR 30 2014

...WINTER STORM WARNING IN EFFECT FROM 8 AM MONDAY TO MIDNIGHT
PDT MONDAY NIGHT ABOVE 3500 FEET...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A WINTER STORM
WARNING ABOVE 3500 FEET FOR HEAVY SNOW WHICH IS IN EFFECT FROM 8
AM MONDAY TO MIDNIGHT PDT MONDAY NIGHT. THE WINTER STORM WATCH IS
NO LONGER IN EFFECT.

* SNOW ACCUMULATIONS...5 TO 10 INCHES ABOVE 3500 FEET.

* LOCATIONS INCLUDE...SOUTH FORK MOUNTAIN...SCOTT MOUNTAIN AND
  HAYFORK SUMMIT PASSES.

* HIGHWAYS IMPACTED...3...AND 36.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=EKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALLOW EXTRA TIME FOR ANY PLANNED TRAVEL. PACK A CAR SAFETY KIT.
FOR UPDATED ROAD CONDITIONS AND POSSIBLE CHAIN REQUIREMENTS CALL
1-800-427-7623.

BE PREPARED FOR CHANGING CONDITIONS. REMEMBER THAT ROCK SLIDES
OCCUR IN MOUNTAINOUS TERRAIN.

A WINTER STORM WARNING MEANS THAT HEAVY SNOWFALL IS EXPECTED
ACROSS A LARGE AREA.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm watch went out at Mar 29, 10:29 PM PDT, 4 hours 23 minutes earlier.

Area forecast discussion, Mar 29, 10:29 PM PDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE EUREKA CA
1029 PM PDT SAT MAR 29 2014

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL CONTINUE TO BRING SHOWERS
THIS EVENING AND SLIGHT CHANCE FOR THUNDERSTORMS. A WEAK RIDGE OF
HIGH PRESSURE WILL BRING MAINLY DRY CONDITIONS FOR SUNDAY. A
COLDER SYSTEM IS EXPECTED TO BRING RAIN AND MOUNTAIN SNOW MONDAY
AND TUESDAY.

&&

.SHORT TERM(TONIGHT THROUGH TUESDAY)...WATER VAPOR SHOWS THE
UPPER LEVEL TROUGH MOVING OVER THE AREA THIS AFTERNOON. THIS IS
BRINGING SOME SHOWERS AND THESE ARE SLOWLY EXPANDING IN COVERAGE
MAINLY NORTH OF CAPE MENDOCINO. THESE SHOWERS ARE BIT WEAKER THAN
EXPECTED...HOWEVER THE IR SAT OFFSHORE SHOWS SOME HIGHER CLOUD
TOPS MOVING TOWARDS THE COAST SO THERE MAYBE A FEW STRONGER
SHOWERS YET THIS EVENING. WILL LEAVE THE SLIGHT CHANCE OF
THUNDERSTORMS AND SMALL HAIL IN THE FORECAST...ALTHOUGH THIS IS
LOOKING A BIT LESS LIKELY THAN EARLIER.

LATE TONIGHT SHOWERS WILL TAPER OFF AS THE TROUGH MOVES INLAND.
TEMPERATURES WILL DROP A BIT...BUT EXPECT THERE WILL BE SOME
CLOUDS AROUND THAT WILL KEEP THINGS FROM COOLING OFF TOO MUCH.
SUNDAY MORNING THE COAST MAY CLEAR OUT A BIT...BUT MODELS ARE
SHOWING ONSHORE FLOW AND SIGNIFICANT MOISTURE UP THROUGH 850 MB.
FLOW ALOFT IS DIFFLUENT SO THIS MAY ENHANCE CLOUD AND ISOLATED
SHOWER DEVELOPMENT. SOME ISOLATED SHOWERS OR DRIZZLE IS POSSIBLE
IN THE INLAND AREAS ESPECIALLY ALONG THE WEST FACING SLOPES. UPPED
POPS SLIGHTLY TO ACCOUNT FOR THIS. ANY SUN WE DO SEE WILL LIKELY
BE PATCHY.

SUNDAY NIGHT INTO MONDAY MORNING THE NEXT SYSTEM APPROACHES THE
AREA. THE 12Z GFS IS SLIGHTLY SLOWER THAN THE CURRENT FORECAST
WITH PRECIP STARTING LATE MORNING AND SPREADING EAST IN THE
AFTERNOON. THE SNOW LEVELS ON THE GFS ARE AROUND 3000 FEET WITH
THE MAIN CORE OF THE PRECIP. THIS RUN OF THE GFS KEEPS PRECIP
AMOUNTS LOWER. THE 12Z ECMWF IS SLIGHTLY FASTER AND SHOWS SOME
PRECIP STARTING EARLY IN THE MORNING. WENT WITH A COMPROMISE ON
THE START TIME. QPF AMOUNTS ARE A CHALLENGE WITH THE GFS SHOWING A
BAND OF HEAVIER PRECIP HOLDING OFF AND MOVING THROUGH MONDAY
NIGHT. WILL GO MAINLY WITH THE RFC QPF BLENDED WITH THE SREF AND
A BLEND OF THE MODELS FOR SNOW LEVEL. THIS YIELDS 3 TO 6 INCHES OF
SNOW AS LOW AS 3500 FEET IN MUCH OF TRINITY COUNTY WITH UP TO A
FOOT IN THE HIGHEST ELEVATIONS OF NORTHEASTERN MENDOCINO COUNTY.
THIS ONLY PUTS US IN ADVISORY CRITERIA FOR THE MOST PART. FOR NOW
WILL JUST HIGHLIGHT IT IN THE HWO. CONFIDENCE REMAINS LOWER THAN
NORMAL ON THIS. A SLIGHT SHIFT IN THE MODELS COULD MEAN
SIGNIFICANT DIFFERENCES IN SNOW TOTALS. TIMING IS ALSO HARD TO PIN
DOWN AT THIS POINT WITH THE MODELS JUMPING AROUND.

LONG TERM (WEDNESDAY THROUGH SATURDAY)...WEDNESDAY SHOULD BEGIN DRY
WITH ANOTHER SYSTEM EXPECTED LATE WEDNESDAY INTO THU. MODELS FALL
OUT OF PHASE FOR THE SECOND HALF OF THE WEEK, BUT FLOW LOOKS TO BE
MORE ZONAL THAN ANYTHING. AS A RESULT KEPT ABOVE CLIMO POP FOR
THE REMAINDER OF THE WEEK. THE ECMWF IS SUGGESTING SOME FAIRLY
SIGNIFICANT RAINFALL...BUT GFS IS SUGGESTING ONLY LIGHT RAIN. THE
SNOW LEVELS LOOK HIGHER...AROUND 5000 FEET. MKK/BFG

&&

.AVIATION...VFR CONDITIONS AND LIGHT TO MODERATE WINDS WILL
CONTINUE AT KCEC AND KACV THROUGH THE EARLY EVENING. THERE IS A
CHANCE FOR SHOWERS MOVING ACROSS PORTIONS OF THE AREA OVERNIGHT. AN
INCREASE IN CLOUDINESS AND SHOWERS MAY REDUCE CEILINGS AND/OR
VISIBILITIES TO MVFR CONDITIONS AT KCEC AND KACV OVERNIGHT. VFR
CONDITIONS AND LIGHT WINDS TO CALM CONDITIONS WILL CONTINUE AT KUKI
THROUGH SUNDAY MORNING.

&&

.MARINE...THE WESTERLY SWELL PROPAGATING ACROSS THE WATERS WILL
GRADUALLY INCREASE TONIGHT. ELEVATED SEAS WILL PERSIST ACROSS THE
WATERS THROUGH SUNDAY. A SERIES OF WESTERLY SWELLS WILL PROPAGATE
THROUGH THE WATERS EARLY NEXT WEEK MAINTAINING ELEVATED SEAS. A COLD
FRONT WILL MOVE INTO THE AREA SUNDAY INCREASING THE WINDS SUNDAY
NIGHT AND MONDAY.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
NORTHWEST CALIFORNIA COASTAL WATERS...
     SMALL CRAFT ADVISORY UNTIL 9 AM PDT SUNDAY PZZ450-455-475.

     SMALL CRAFT ADVISORY UNTIL 4 PM PDT MONDAY PZZ470.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Mar 29, 10:00 PM PDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
1000 PM PDT SAT MAR 29 2014

CAZ001>004-076-310500-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-
UPPER TRINITY RIVER-MENDOCINO INTERIOR-
1000 PM PDT SAT MAR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TONIGHT.

A COLD UNSTABLE POST-FRONTAL TROUGH WILL BRING A SLIGHT CHANCE OF
SMALL HAIL IN HEAVIER SHOWERS OVERNIGHT.

FALLING SNOW LEVELS MAY BRING 1 TO 2 INCH SNOW ACCUMULATIONS TO
ELEVATIONS ABOVE ABOUT 4500 FEET OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD AIR MASS AND STEADY PRECIPITATION MONDAY INTO TUESDAY MAY
BRING SEVERAL INCHES OR MORE OF SNOW TO AREAS ABOVE 3500 FT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:23 AM PDTGale WarningEKA36 hr
Mar 30, 2:33 PM PDTWinter Storm WarningEKA29 hr

Nearby

Winter Storm Watches in California, 2014Every winter storm watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.